North Dakota, 2012

Hail and Damaging Winds in North Dakota, July 19, 2012

July 19, 2012 · NWS FGF · 12 events in 5 counties and zones

July 19th was another hot and humid day across the northern plains, with temperatures across central North Dakota reaching the mid to upper 90s along with dew points near 70F. Thunderstorms fired up along the Canadian border north of Devils Lake and moved southeast towards Reynolds, North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

July 19th was another hot and humid day across the northern plains, with temperatures across central North Dakota reaching the mid to upper 90s along with dew points near 70F. Thunderstorms fired up along the Canadian border north of Devils Lake and moved southeast towards Reynolds, North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 19, 1:37 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 19, 1:37 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
237 PM CDT THU JUL 19 2012

.SHORT TERM...
ISSUE FIRST UP IS SEVERE POTENTIAL LATE THIS AFTN/EVE. SEE LATEST
SWOMCD. ELEVATED TSTMS WHICH MOVED FROM THE TURTLE MOUNTAINS IN
TOWARD DEVILS LAKE PUSHED AN OUTFLOW BOUNDARY SOUTH PAST HARVEY
AND WAS NEAR NEW ROCKFORD-CARRINGTON-DENHOFF AT 19Z. WEAK WIND
SHIFT ALSO NOTED A BIT EAST TOARD MICHIGAN ND ON RADAR...BUT THAT
HAS SINCE FELL APART AND DVL AWOS WINDS HAVE TURNED BACK
SOUTHERLY. NEW STORMS FIRING ON OUTFLOW IN THE WEST OF CARRINGTON
BUT SO FAR HAVENT DONT TOO MUCH. SPC NOTES AREA FROM CARRINGTON
SOUTH-SOUTHEAST TO JAMESTOWN TO ABERDEEN IN AREA OF MID 90S TEMPS
AND DEW PTS IN THE LOW TO MID 70S FOR CAPES IN THE 4-6000 FT
RANGE. SWOMCD FROM SPC HIGHLIGHTS THIS AREA FOR PSBL MCS FORMATION
IN THE NEXT FEW HOURS AS SPC MESO ANALYSIS SHOWS CIN IS PRETTY
MUCH GONE THERE. FARTHER NORTH A BIT CLOSER TO SOME UPPER DYNAMICS
IN CANADA AREA STORMS RE-FORMING OFF THE TURTLE MOUNTAINS AND
MOVING EAST THROUGH ROLETTE TO WEST OF LANDGON. WILL NEED TO WATCH
THESE STORMS AS WELL AS SPC MESO ANALYSIS SHOWS THIS AREA ON
SOUTHERN EDGE OF A SECOND 6000 J/KG CAPE ARAE IN SOUTH CENTRAL
MANITOBA NEAR PILOT MOUND.

WILL SEE WHAT HAPPENS BEFORE ZONE/GRIDD ISSUANCE ON WHERE TO
INCLUDE SEVERE WORDING AND ON POPS...RIGHT NOW HAVE 30-40S IN ERN
ND. MEAN FLOW VECTORS WOULD HAVE ANY ORGANIZED MCS MOVING
SOUTHEAST.

POTENTIAL FOR CONVECTION TO CONTINUE IN SOME FASHION THROUGH THE
NIGHT BEFORE EXITING FRIDAY MORNING AS HIGH PRESSURE NOSES DOWN
FROM THE NORTHWEST. THIS HIGH SHOULD BRING DRIER AND LESS HUMID
AIR FRI AFTN INTO SATURDAY....BUT FAR SOUTHERN FCST AREA MAY HANG
ON TO LOW THREAT FOR THUNDER THRU FRI NIGHT.

NEXT SHORT WAVE DUE LATE SAT NIGHT INTO SUNDAY MORNING SO DID HAVE
SOME LOW POPS FOR THIS PERIOD.

.LONG TERM... /SUN NIGHT THROUGH THU/
AN UPPER WAVE COUPLED WITH INVERTED TROUGH WILL MOVE ACROSS THE
NORTHERN TIER MID NEXT WEEK...BRINGING AN INCREASED CHANCE FOR RAIN
SHOWERS AND THUNDERSTORMS TO THE AREA. CURRENT MODEL RUNS SUGGEST
BEST UPPER SUPPORT WILL BE MAINLY ACROSS SOUTHERN CANADA...WITH THE
GFS SHOWING THE UPPER LOW FURTHER SOUTH THAN THE ECMWF. AS
USUAL...WILL HAVE TIMING DIFFERENCES BUT AT LEAST FOR THE NORTH SOME
WELL NEEDED SHOWERS COULD PROVIDE SOME RELIEF TO THE DRY CONDITIONS.

&&

.AVIATION...
EXPECT SOME TSTM DEVELOPMENT LATE THIS AFTERNOON AND EVENING AS ATMS
BECOMES MORE DESTABILIZED WITH FULL SUNSHINE OVER MUCH OF THE AREA.
BEST CHANCE FOR TSTM ACTIVITY APPEARS TO BE ALONG AND NORTH OF THE
HWY 2 CORRIDOR...IMPACTING TVF...GFK...AND DVL. HOW OR IF AN MCS
DEVELOPS NORTHWEST OF JAMESTOWN LATER THIS AFTN/EVE...THIS MAY IMPACT FARGO
AS WELL.

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/SPEICHER
Hazardous weather outlook, Jul 19, 5:41 AM CST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT THU JUL 19 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
641 AM CDT THU JUL 19 2012

...SLIGHT RISK OF SEVERE STORMS THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING AHEAD OF AN APPROACHING
AREA OF LOW PRESSURE. A FEW OF THESE STORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THE FAVORED
LOCATION AT THIS TIME LOOKS TO BE ALONG AND NORTH OF HIGHWAY 2
AFTER 7PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 19, 1:26 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
226 PM CDT THU JUL 19 2012

NDZ006-007-015-192030-
CAVALIER ND-RAMSEY ND-TOWNER ND-
226 PM CDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOWNER...NORTHERN RAMSEY
AND SOUTHWESTERN CAVALIER COUNTIES UNTIL 330 PM CDT...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 18 MILES NORTH OF CANDO...OR 37 MILES WEST OF LANGDON...
MOVING TO THE EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
EGELAND AROUND 235 PM CDT.
NEWVILLE...CLYDE AND CALIO AROUND 245 PM CDT.
MUNICH AROUND 255 PM CDT.
ALSEN AROUND 305 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4877 9840 4846 9847 4860 9936 4886 9928
TIME...MOT...LOC 1926Z 281DEG 29KT 4875 9917

SPEICHER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ramsey

When
July 19, 2:55 PM CST
Where
Ramsey County, Starkweather
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.450, -98.880

Several large trees, up to two feet in diameter, were broken down. Widespread tree and roof damage was reported in town, with sheet metal roofing and shingles blown about.

Hail, Ramsey

When
July 19, 2:55 PM CST
Where
Ramsey County, Starkweather
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.450, -98.880

Lots of pea to penny sized hail fell from northeast Hammer Township into Sullivan Township, and where driven by very strong winds, produced widespread crop damage.

Thunderstorm Wind, Ramsey

When
July 19, 3:00 PM CST to 3:10 PM CST
Where
Ramsey County, 3.82 mi ENE of Garske
Measured
55 kt (63 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.400, -98.800

Very strong winds occurred across central Sullivan Township, accompanied by pea sized hail and 0.40 inches of rain. Some area crops were flattened.

Hail, Grand Forks

When
July 19, 5:00 PM CST
Where
Grand Forks County, 1.85 mi E of Mc Canna
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
47.970, -97.530

The hail was reported as silver dollar sized and it was accompanied by very strong winds.

Hail, Grand Forks

When
July 19, 5:05 PM CST
Where
Grand Forks County, 2.32 mi E of Arvilla
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.920, -97.450

Thunderstorm Wind, Grand Forks

When
July 19, 5:10 PM CST
Where
Grand Forks County, 0.83 mi NE of Arvilla
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
47.930, -97.490

The strong winds occurred near Turtle River State Park.

Thunderstorm Wind, Grand Forks

When
July 19, 5:25 PM CST
Where
Grand Forks County, 1.86 mi W of Holmes
Measured
78 kt (90 mph) estimated gust
Reported by
Utility Company
Coordinates
47.720, -97.340

Large eighteen inch diameter trees were snapped in west central Union Township, leaving three to four foot stumps. One 85 foot tall tree fell towards the west and took down a set of power lines which were fifty feet away. Lightning also started fires among the dry grasses and stumps. Winds and lightning were followed by areas of pea sized hail and brief heavy rains, though the rainfall was very patchy.

Thunderstorm Wind, Traill

When
July 19, 5:30 PM CST
Where
Traill County, 1.99 mi ENE of Hatton
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.660, -97.430

Tree damage was reported. Some of the branches took down power lines as they fell.

Hail, Traill

When
July 19, 5:35 PM CST
Where
Traill County, 5.12 mi W of Buxton
Measured
1 in hail
Reported by
Public
Coordinates
47.600, -97.210

The hail was mostly pea to marble size.

Hail, Traill

When
July 19, 5:50 PM CST
Where
Traill County, 0.83 mi SW of Reynolds
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
47.670, -97.110

Hail, Towner

When
July 19, 8:15 PM CST
Where
Towner County, 6.35 mi E of Hansboro
Measured
1 in hail
Reported by
Public
Coordinates
48.950, -99.230

Hail, Pembina

When
July 19, 9:46 PM CST
Where
Pembina County, Pembina
Measured
0.75 in hail
Reported by
Public
Coordinates
48.970, -97.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384296, 384300, 384297, 384290, 384291, 384298, 384299, 384301, 384292, 384293, 384294, 384295.